Bisoprosol landed me in hospital with low heart rate

My first week with diagnosis of AF has been eventful. After trip to A&E in an ambulance on Friday and treatment I was sent home with 5mg of bisoprosol. At the weekend I was a bit physically and emotionally exhausted. On Monday I went to work for half a day, and in the afternoon had another attack of pounding heart like a bag of ferrets. I felt as if my heart could not take any more. I went to the GP who suggested I could be admitted to hospital if I wanted. When I arrived I felt very faint and breathless . I lay on a trolley and felt faint even when lying flat. It was very scary and I felt as if I was going to die. The doc said that the beta blocker had led to a really low heart rate and I would just have to wait for it to pass through my system. I spent the night wired up to an endlessly beeping monitor as my heart rate kept dropping every time I nearly nodded off. The cardiologist next day suggested I take bisoprosol, maybe a lower dose, and I had to point put that he had better look at my ecg record. He then said that I might pose a difficult problem to treat. He suggested a 24 HR ecg so I am spending my second night here. Grr. And am scheduled for echocardiogram.

Having read up on this I realise that I am a prime candidate for a condition I had never heard of - 61 year old trying to get really fit, congenital heart condition, treatment for hypothyroidism. Sorry for long post, thanks for reading this far!

7 Replies

oldestnewest
  • Hi Coach, I see you have a long history of thyroid problems and as I understand it, there is a strong link between the thyroid and AF. It also sounds as if you are getting some useful treatment which will help determine your overall heart condition and this will help your cardiologist establish a treatment plan to help you. Bisoporol is a commonly used drug for AF and can be quite useful once the dose is right, but it can cause side effects which some find difficult, so please bear in mind as there are alternatives. When I was first diagnosed, I could not determine whether it was the drugs or AF that was causing my symptoms, so you may need to consider if this could apply to you. I am sure that others with much more experience will respond to your post, but please keep us informed of your progress. There is a mass of information about AF on the AF Association webpage (not surprising I hear you say) and if you havent already, please have a read....it is very helpful.....best of luck, John

  • I had real difficulties with Bisoprolol but Flapjack is right in that is often a first line drug for AF but in my opinion few doctors other than specialist cardiologists and electrophysiologists really know who may benefit and who not and in my very personal opinion it is often too causally prescribed, however, from reading posts on this forum they do seem to help some people.

    Being an informed patient is definately the only way to go so do read up and be able to have useful dialogue with your doctors. One question I nearly always now ask (learned through experience) is:- please explain to me your reasoning for prescribing this drug and when and where might it be contraindicated? I also have.............

    I now have a red alert on my file at the local hospital so I don't ever receive beta blockers or calcium channel blockers because I have another condition for which either could be dangerous. It is my understanding that Beta blockers are also not good for those with vagal AF or for those with asthma, so you might want to check the effect on your thyroid and any meds you take for it.

    AF can certainly make you fell pretty terrible on its own, but if your HR went very low you would feel even worse. You may have a clearer picture of the way forward for you when

    A very frustrating time for you, especially when you strive for fitness, believe me I have trodden the same road and it takes some coming to terms with and I'm not there yet!

  • I have found bisoprosol the most stable for me. I have multi conditions so treatment can be a problem as one drug will affect another issue I have. I was changed to dilitezium (sounds like it but cannot remember how to spell it?) Which was a so called wonder drug for people with lung and heart failure but it put me in hospital and had to be changed.

    I was diagnosed in 1992 and I have had my tablet regime changed many times. I hope yours is sorted quickly.

    Be Well

  • My heart goes out to you (no pun intended!). Following my diagnosis of heart failure and AF I spent a few days in hospital. On discharge my Bisoprolol was raised to 5mg. The next day I felt extremely ill. Fortunately an out-of-hours doctor recognised the problem and reduced the dosage immediately. Evidently the protocol is to raise the Bisoprolol steadily to 10mg per day. I have got to 3.75 and my GP is sticking at this point. I don't think anyone should be pressurized into thinking that you have to get to the magic 10mg!! I can tolerate 3.75. Above this my BP and HR plummet. Good luck - and good luck to all the Bisoprolol users on this site!

  • I have been on the lowest dose of Bisoprolol (1.25) for around 6 years now and get on with it absolutely fine though it does slow me down when I want to go 'fast' (Exercising) and I do sweat profusely !!

    It has never been suggested that my dose should increase and I would resist this anyway despite now being in permanent AF. For me, Bisoprolol 1.25 is what keeps me sane.

  • The trick is bisoprolol is tolerated better when in Af . I have been on high doses 10 + without much of a bother when I was in persistent Af. After my successful ablations in sinus rhythm I could not take more than 3.75 and that had to be spread throughout the day but was still difficult. The problems arise if or when in sinus rhythm. I've always found bisoprolol very helpful . And diltiazem . Good stuff !

  • Thanks everyone for taking the trouble to reply, so helpful. Just to update, I stayed 2 nights in hospital and was then dispatched with -nothing save outpatient follow up. Consultant said if I felt ill again I should present at the hospital, but the discharge nurse pointed out that the hospital only had a GP referral service, no self referral, not much help if you feel ill out office hours. I felt dizzy and faint in the departure room and the nurse suggested I did deep breathing. When I got home I felt very weak and faint, then after some time my heart started pounding again. I waited to see if it would pass and then decided to call an ambulance and got taken to resus at A&E at the city teaching hospital. HEart rate was very high and they gave me digoxin and admitted me. Once I was stabilised I endured the endless wait for a bed and a sleepless night in the acute receiving ward.

    In the morning I talked to a very helpful cardiologist and am now in cardiology for a couple of days while they run lots of tests - X-ray, ECG, echo cardiagram, mobile heart monitor- and try me out on low dosage of Bisoprosol. So I feel at last I am where I should be and they know what they are talking about.

    How long does it take to recover from a severe episode (s) of AF, I feel shattered?

You may also like...